Minnesota, 2003

Hail and Damaging Winds in Minnesota, June 27, 2003

June 27, 2003 · NWS MPX · 7 events in 3 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT FRI JUN 27 2003

FORECAST CONCERN IS SEVERE CHANCES AND HOW WIDESPREAD THE PRECIP
WILL BE. STRONGEST CONVECTION OVER SE ND AT THIS TIME..CLOSEST TO
INCOMING UPPER JET. OTHER CLUSTER OVER SE SD INTO SW MN CLOSER TO
STRONGER THETA E ADVECTION. MODELS WANT TO TAKE BEST THETA E
ADVECTION AND STRONGER SSW LOW LEVEL FLOW JUST TO S OF CWA OR ALONG
BORDER AREA. DECENT QG FORCING TRANSLATING/DEVELOPING OVER MAINLY
EASTERN CWA LATER THIS EVENING. ALL OF THIS MEANS SOEM HIGH POPS
OVER MOST OF CWA...BUT TAPERING OFF WEST AFTER MINIGHT AS FORCING
MOVES EAST. SOME UNSTABLE AIR DOES REMAIN OVER EASTERN CWA ON SAT
WITH POSSIBLE SECOND TROUGH MOVING THROUGH. PERIOD OF QUIET WEATHER
REST FOR WEEKEND..THEN WARMER AN MORE UNSTABLE AIR RETURNS FOR MID
WEEK AND LATER. ETA HINTING AT SOME CONVECTION ON MONDAY NIGHT..BUT
SEEMS LIKE BETTER PUSH OF INSTABILITY ADVECTION OFF TO OUR NW. WILL
KEEP DRY FOR NOW..AND NOT BRING ANYTHING IN UNTIL WED. EVEN DURING
THAT TIME...SEEM LIKE WARMER AIR ALOFT TAKES OVER FOR A TIME. MAY
NEED TO WAIT UNTIL FRONT COMES IN OVER RIDGE ON WED INTO THURSDAY.

.MSP...NONE.

JPR
Hazardous weather outlook, Jun 27, 4:24 AM CST, 11 hours 56 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-281025-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
STORMS OVER MUCH OF THE SOUTHERN TWO THIRDS OF MINNESOTA AND NEARBY
AREAS ADJACENT WESTERN WISCONSIN.  THUNDERSTORMS ARE LIKELY TO
DEVELOP LATER TODAY AND TONIGHT...BECOMING MORE NUMEROUS TOWARD
MIDNIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE OVER WEST
CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE OVER EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN THROUGH MIDDAY SATURDAY. A FEW STORMS
COULD REACH SEVERE LIMITS BY PRODUCING SOME LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINS ARE ALSO LIKELY ESPECIALLY OVER WESTERN
WISCONSIN.  A SURFACE TROUGH OF LOW PRESSURE...WILL PUSH INTO THE
EASTERN SECTION OF NORTH DAKOTA BY THIS EVENING. LOW LEVEL MOISTURE
...INSTABILITY ALONG WITH SEVERAL OUTFLOW BOUNDARIES...WILL PROVIDE
THE BEST CONDITIONS FOR THE DEVELOPMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER THIS AFTERNOON OR
EVENING OVER WEST CENTRAL MINNESOTA.

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Watonwan

When
June 27, 4:20 PM CST
Where
Watonwan County, 4 mi S of St James
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
43.933, -94.633

40 acres of beans shredded.

Hail, Watonwan

When
June 27, 4:36 PM CST
Where
Watonwan County, Odin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.867, -94.750

Hail, Martin

When
June 27, 4:57 PM CST
Where
Martin County, 1 mi W of Fairmont
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -94.483

Thunderstorm Wind, Martin

When
June 27, 4:57 PM CST
Where
Martin County, Welcome
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -94.633

Semi blown over on Interstate 90.

Thunderstorm Wind, Martin

When
June 27, 5:00 PM CST
Where
Martin County, Fairmont
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -94.467

Roof off part of garage in northeast section of Fairmont. Several trees down, including one on a house.

Hail, Martin

When
June 27, 5:00 PM CST
Where
Martin County, Fairmont
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.467

Hail, Freeborn

When
June 27, 6:17 PM CST
Where
Freeborn County, Manchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -93.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363494, 5363491, 5363492, 5363497, 5363493, 5363495, 5363496.